WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

What to Do if Someone Is Showing Signs of an Alcohol Overdose

By  Marta Manning
Getting emergency help right away is critical for dealing with an alcohol overdose.

Seeing a loved one have an alcohol overdose can be terrifying. Alcohol overdose is a life-threatening emergency. If you know how to spot the symptoms, though, you can quickly call for medical help and save a life.

Key Symptoms of an Alcohol Overdose

This type of overdose happens when you drink so much that your body can’t keep up, and your blood-alcohol levels become too high. That much alcohol can rapidly "catch up" with you, and overdose symptoms can occur quickly. At high levels, alcohol acts as a poison, impairing breathing, heart rate, temperature regulation, swallowing, and even causing coma and death, says the National Institute on Alcohol Abuse and Alcoholism (NIAAA).

According to the NIAAA, symptoms of an alcohol overdose include:

  • Confusion or stupor
  • Coma or being unable to wake up
  • Seizures
  • Breathing slowed down to less than eight breaths per minute
  • Irregular breathing
  • Low body temperature (feeling cold to the touch)
  • Skin color changes, including bluish skin color and pale skin

What You Should Do

An alcohol overdose is an emergency. Don’t try to handle it on your own. Call emergency services if you notice one or more symptoms.

“If you see a person exhibiting these behaviors, always err on the side of caution and call for 911 help,” addiction psychologist Cali Estes, PhD, MCAP, tells WebMD Connect to Care. “It is best to have a medical professional evaluate and determine if medical intervention is necessary.”

Estes cautions friends and families to not downplay the seriousness of the situation or resort to using home remedies to treat an alcohol overdose. “Please do not give them coffee, caffeinated beverages, or try to get them into a cold shower—these things do not work and can cause more issues,” says Estes. “Also, 'letting them sleep it off' can actually cause coma and death.”

General practitioner Chun Tang, MD, says it’s extra important to call 911 if you see that the person overdosing: 

  • Has irregular breathing 
  • Doesn’t respond
  • Feels cold to the touch

These are signs of severe alcohol poisoning. The NIAAA says a person who has lost consciousness is at high risk of dying from the overdose and must be treated immediately.

It’s important to let the hospital know how much alcohol the person drank or if they took any other drugs or prescription medicines. That way doctors can choose the right treatment. Stay with the person at all times while you wait for the ambulance to arrive.

“Do not leave an unconscious person alone as they may choke on their own vomit,” says Tang. “If they are vomiting, sit them up, or if they are lying down, turn their head to the side to prevent choking.”

“Once a person is medically stable, it is essential that they receive substance abuse treatment,” says clinical psychologist Bruce L. Thiessen, PhD. “This involves making a referral to an inpatient residential program (or an outpatient program, at the very least), follow-up medical care, and a support group such as AA.”

“The first goal of any treatment plan, in my opinion, is to instill a sense of hope in the alcohol-afflicted person,” says Thiessen.

Don’t Wait. Get Help Now.

If you or a loved one is struggling with alcoholism, WebMD Connect to Care Advisors are standing by to help.